Connecticut, 2011

Flooding in Connecticut, September 8, 2011

September 8, 2011 · NWS OKX · 2 events in 2 counties and zones

The combination of showers and thunderstorms in association with a slow moving cold front and deep tropical moisture moving up the east coast from the remnants of Tropical Storm Lee, produced a prolonged period of rainfall, which led to river flooding in Fairfield and New Haven Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

The combination of showers and thunderstorms in association with a slow moving cold front and deep tropical moisture moving up the east coast from the remnants of Tropical Storm Lee, produced a prolonged period of rainfall, which led to river flooding in Fairfield and New Haven Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Sep 8, 4:02 AM EST, 1 hour 58 minutes earlier.

Area forecast discussion, Sep 8, 4:02 AM EST, 1 hour 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW YORK NY
502 AM EDT THU SEP 8 2011

.SYNOPSIS...
A FRONTAL BOUNDARY WILL REMAIN SOUTH OF LONG ISLAND AND GRADUALLY
DISSIPATE TONIGHT WHILE LOW PRESSURE DISSIPATES OVER THE OHIO
VALLEY. KATIA WILL PASS WELL TO THE SOUTH AND EAST OVER THE
ATLANTIC TONIGHT INTO FRIDAY. A COLD FRONT MOVES THROUGH SATURDAY.
HIGH PRESSURE BUILDS FROM THE NORTH SATURDAY NIGHT INTO SUNDAY.
THE HIGH WILL PERSIST EARLY IN THE WEEK. A COLD FRONT IS EXPECTED
TO PUSH THROUGH THE REGION SOMETIME MID WEEK...WITH HIGH PRESSURE
BUILDING IN THE WAKE OF THE FRONT THROUGH THE END OF THE WEEK.

PLEASE REFER TO NATIONAL HURRICANE CENTER ADVISORIES AND
FORECASTS FOR FURTHER INFORMATION ON KATIA.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
FRONTAL BOUNDARY REMAINS JUST SOUTH OF LONG ISLAND TODAY. FORCING
WITH THE FRONT GRADUALLY WEAKENS LATE THIS MORNING INTO THIS
AFTERNOON. WILL HAVE LIKELY POPS THIS MORNING AND LOWER INTO THIS
AFTERNOON WITH THE WEAKENING FORCING. MARGINAL INSTABILITY AND
CAPE WILL BE AVAILABLE TODAY FOR THE THREAT OF ISOLATED
THUNDERSTORMS. WITH TROPICAL MOISTURE IN PLACE ANY SHOWERS AND
THUNDERSTORMS WILL BE CAPABLE OF PRODUCING HEAVY RAINFALL. BAND OF
HEAVY RAIN CONTINUES JUST WEST OF THE AREA EARLY THIS
MORNING...AND DEPENDING ON THE INTERACTION WITH KATIA THE BAND MAY
STAY TO THE WEST. WITH THE POTENTIAL FOR ADDITIONAL HEAVY RAIN WILL
CONTINUE THE FLOOD WATCH THROUGH TODAY.

INCREASING LONG PERIOD SWELL FROM DISTANT KATIA MOVING INTO THE
AREA WATERS WAS CREATING HIGH SURF ALONG THE ATLANTIC BEACHES
TODAY...SO A HIGH SURF ADVY REMAINS IN EFFECT ALONG WITH A HIGH
RISK OF RIP CURRENTS.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM FRIDAY/...
THE FRONTAL BOUNDARY GRADUALLY DISSIPATES TONIGHT ALONG WITH THE
FORCING AS SUBSIDENCE INCREASES AND HEIGHTS RISE SOMEWHAT OVER
THE AREA WITH THE APPROACH OF KATIA. FRIDAY A WEAK TROUGH
DEVELOPS AS KATIA MOVES WELL TO THE EAST AND ISENTROPIC LIFT WILL
BE INCREASING. WILL BRING MAINLY SLIGHT CHANCE POPS BACK INTO THE
AREA. MARGINAL INSTABILITY ONCE AGAIN SO POSSIBLE FOR A FEW
ISOLATED THUNDERSTORMS.

&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
THE REGION WILL BE CAUGHT BETWEEN TWO SYSTEMS FOR THE START OF THE
WEEKEND AS THE REMNANTS OF LEE MOVE INTO THE OH VALLEY AND HURRICANE
KATIA PASSES WELL SOUTH AND EAST OF LONG ISLAND AND TOWARDS THE OPEN
ATLANTIC WATERS. AS LONG AS THAT UPPER LOW SITS IN THE OH VALLEY...
SEVERAL WEAK WAVES OF LOW PRES AND MID LEVEL SHORTWAVES WILL SPIN
OFF IT AND MOVE TOWARDS THE LOCAL AREA.

A WEAK COLD FRONT MOVES THROUGH THE REGION FRI NIGHT THROUGH SAT
MORNING...THEN BECOMES NEARLY STATIONARY SOUTH OF LONG ISLAND
THROUGH THE WEEKEND...AND THIS WILL BE THE FOCUSING MECHANISM FOR
SCT SHOWERS AND TSTMS ON SAT. ANY CONVECTION TAPERS OFF SAT EVENING
WITH LOSS OF DIURNAL HEATING. WITH HIGH PRES MOVING NORTH OF THE
REGION AND THEN OFFSHORE...ONSHORE FLOW DEVELOPS ON SUNDAY WITH
MARINE STRATUS... ALONG WITH FOG/DRIZZLE POSSIBLE. WITH HIGH PRES
OVER NORTHERN NEW ENGLAND AND WEAK LOW PRES PASSING THROUGH THE
MID-ATLANTIC...AN EASTERLY PRES GRADIENT DEVELOPS WITH WINDS
POSSIBLY GUSTING TO 25 MPH AT THE COAST.

LATE SUN...THE UPPER LOW OVER THE OH VALLEY BEGINS TO OPEN UP AS IT
BECOMES ENVELOPED WITHIN AN UPPER TROUGH MOVING INTO THE NORTHEAST.
WILL INCREASE POPS TO CHANCE SUNDAY NIGHT AS THAT SYSTEM EDGES
CLOSER.

SURFACE HIGH PRESSURE WILL SETTLE IN OVER THE REGION MON INTO TUES.
WENT AHEAD AND BEGIN DIMINISHING POPS DURING THIS TIME PERIOD AS THE
UPPER LEVEL LOW CONTINUES TO OPEN UP AND PUSHES OFF TO THE EAST. THE
VORT MAX REMAINS WELL TO THE SOUTH...SO THINKING ANY PRECIP WILL
STAY TO THE SOUTH OF THE CWA...ESP LATER MON. LIGHT WESTERLY WINDS
WILL PERSIST MON AND TUES AS THE HIGH SITS EAST OF THE CWA...HELPING
TO PUSH OFF ANY STRATUS THAT HAD FORMED OVER THE WEEKEND. THE CWA
WILL REMAIN ON THE RIGHT SIDE OF THE UPPER TROF UNTIL THE PASSAGE OF
AN UPPER LEVEL DISTURBANCE MID WEEK.

THE NEXT FEATURE OF CONCERN FOR THE WEEK IS A SURFACE LOW FORMING
OVER SOUTHERN CANADA THAT IS EXPECTED TO DRAG A COLD FRONT THROUGH
THE CWA SOMETIME MID WEEK. THE ECMWF AND GFS ARE STARTING TO COME
INTO BETTER ALIGNMENT WITH THE TIMING OF THE PASSAGE OF THE
FRONT...WITH THE GFS STILL SLIGHTLY FASTER THAN THE ECMWF. DECIDED
TO SIDE WITH THE ECMWF AS IT HAS BEEN BETTER WITH TIMING IN THE PAST
THAN THE GFS...SO PUSHING THE FRONT THROUGH BY WED EVENING.
INCREASED THE WINDS AHEAD OF THE FRONT AS THE PRESSURE GRADIENTS
TIGHTEN UP BETWEEN THE LOW AND THE HIGH. ALSO BACKED THE WINDS TO A
SOUTHWESTERLY FLOW...WHICH WILL HELP IN INJECTING SOME MOISTURE INTO
THE VICINITY AND IN CREATING SHOWERS AND POSSIBLY AN ISOLATED
TSTORM. POPS WERE INCREASED OVERNIGHT TUES TO SLIGHT CHC AND CHC BY
WED MORNING. AS THE TIMING OF THE FRONT BECOMES MORE DEFINED...CAN
ADJUST THE POPS ACCORDINGLY.

BOTH MODELS SHOW A STRONG HIGH BUILDING IN THE WAKE OF THE FRONT
THAT WILL USHER IN MUCH COOLER TEMPS THAN THE SEASONAL TEMPS
EXPECTED EARLIER IN THE WEEK AS THE WINDS PERSIST FROM THE
NORTHWEST.

&&

.AVIATION /09Z THURSDAY THROUGH MONDAY/...
A WARM FRONT REMAINS JUST SOUTH OF THE TERMINALS TODAY.

MAINLY IFR TO MVFR CONDITIONS EXPECTED TODAY. LOW TO MODERATE
CONFIDENCE WITH THE SPECIFICS OF THE VSBY/CIG FORECAST...BUT
MODERATE TO HIGH CONFIDENCE OF SUB-VFR CONDITIONS PREVAILING.

THINKING IS THAT TERMINAL AREA IS STUCK IN A NE-ENE FLOW...AND
WITH INVERSION IN PLACE...WARM FRONT REMAINS JUST OFFSHORE AND
PREVENTS WINDS SHIFTING MORE E-SE. MODERATE CONFIDENCE IN WIND
FORECAST.

THUNDER EXPECTED TO REMAIN FAR ENOUGH WEST OF THE TERMINALS TO NOT
INCLUDE IN TAFS AT THIS TIME...BUT MAY NEED TO ADD AT LEAST A CB
ATTACHMENT/AND VCTS TO KEWR AND KTEB BY 11-12Z...AND THE REST OF
THE CITY TERMINALS BY 15Z.

...NY METRO ENHANCED AVIATION WEATHER SUPPORT...

DETAILED INFORMATION...INCLUDING HOURLY TAF WIND COMPONENT FCSTS
CAN BE FOUND AT:  HTTP://WWW.ERH.NOAA.GOV/ZNY/N90 (LOWER CASE)

KJFK FCSTER COMMENTS: MAY NEED TO INCLUDE AT LEAST CB OR VCTS BY
14-15Z.

KLGA FCSTER COMMENTS:MAY NEED TO INCLUDE AT LEAST CB OR VCTS BY
14-15Z.

KEWR FCSTER COMMENTS:MAY NEED TO INCLUDE AT LEAST CB OR VCTS BY
11Z.

THE AFTERNOON KEWR HAZE POTENTIAL FORECAST IS GREEN...WHICH
IMPLIES  SLANT RANGE VISIBILITY 7SM OR GREATER OUTSIDE OF CLOUD.

KTEB FCSTER COMMENTS:MAY NEED TO INCLUDE AT LEAST CB OR VCTS BY
11-12Z.

KHPN FCSTER COMMENTS:MAY NEED TO INCLUDE AT LEAST CB OR VCTS BY
14-15Z.

KISP FCSTER COMMENTS:MAY NEED TO INCLUDE AT LEAST CB OR VCTS BY
15Z.

OUTLOOK FOR 06Z FRIDAY THROUGH MONDAY...

THU NIGHT...IFR TO MVFR PROBABLE...VFR POSSIBLE LATE.

FRI-SAT...VFR RETURNING ON FRI. POSSIBLE PERIODS OF SUB-VFR IN
SHRA/TSRA.

SAT NIGHT-MON...MAINLY VFR.

&&

.MARINE...
WIND GUSTS HAVE DIMINISHED BELOW 25 KT ON THE OCEAN WATERS. SEAS
REMAIN ROUGH...AND HAZARDOUS...AND CONTINUE TO BUILD TODAY INTO
FRIDAY AS LONG PERIOD SWELLS INCREASE FROM DISTANT KATIA. THE
SMALL CRAFT ADVISORY WILL REMAIN THROUGH FRIDAY WITH SMALL CRAFT
SEAS LIKELY CONTINUING INTO FRIDAY. REFER TO THE NATIONAL
HURRICANE CENTER FOR OFFICIAL FORECASTS ON KATIA.

KATIA MOVES INTO THE OPEN ATLANTIC WATERS FRI NIGHT THROUGH SAT
MORNING...AND SEAS WILL GRADUALLY SUBSIDE TO SUB-SCA CRITERIA SAT
MORNING. TRANQUIL CONDITIONS EXPECTED INTO SUN. HIGH PRES THEN MOVES
INTO NORTHERN NEW ENGLAND SUN AS LOW PRES PASSES WELL SOUTH OF THE
OCEAN WATERS. GUSTY EASTERLY FLOW DEVELOPS ON THE WATERS WITH WINDS
POSSIBLY GUSTING TO 25 KT. SEAS ON THE OCEAN ONCE AGAIN BUILD TO 4-6
FT.

SCT SHOWERS/TSTMS POSSIBLE SAT AS WEAK COLD FRONT WORKS ITS WAY
THROUGH THE REGION AND UPPER LEVEL ENERGY MOVES EAST FROM THE
REMNANTS OF LEE OVER THE OH VALLEY. WITH EASTERLY FLOW ON SUN...
MARINE STRATUS LOOKS TO DEVELOP...POSSIBLY WITH FOG/SPRINKLES.

EXPECT SUB-SCA CONDITIONS LATER MON THROUGH EARLY TUES. AS THE WINDS
BEGIN TO PICK UP AHEAD OF THE APPROACHING COLD FRONT...MAY SEE SOME
GUSTS UP TO 25 MPH...PROMPTING SCA CONDITIONS. IN ADDITION...MAY SEE
A THUNDERSTORM OR TWO TUES OVERNIGHT INTO WED. CONDITIONS WILL BEGIN
TO CALM ONCE AGAIN IN THE WAKE OF THE FRONT BY THURS.

&&

.HYDROLOGY...
HEAVY RAIN OF 1 TO 2 INCHES FELL ACROSS NORTHEASTERN NEW JERSEY AND
INTO THE LOWER HUDSON VALLEY EARLY THIS MORNING...AND AN ADDITIONAL
ONE HALF TO ONE INCH IS POSSIBLE TODAY. UP TO A QUARTER INCH IS
POSSIBLE ACROSS NEW YORK CITY...LONG ISLAND...AND SOUTHERN
CONNECTICUT. LOCALLY HIGHER AMOUNTS ARE POSSIBLE ACROSS THE AREA
TODAY. FLOODING WAS OCCURRING ACROSS NORTHEASTERN NEW JERSEY AND THE
LOWER HUDSON VALLEY THIS MORNING. WILL CONTINUE THE FLOOD WATCH
THROUGH THIS AFTERNOON.

RAINFALL TONIGHT AND FRIDAY IS EXPECTED TO BE A COUPLE OF TENTHS OF
AN INCH.

WIDESPREAD SIGNIFICANT PCPN IS NOT EXPECTED FRI NIGHT THROUGH WEDNESDAY.

&&

.TIDES/COASTAL FLOODING...
MINOR COASTAL FLOODING WILL BE POSSIBLE SUNDAY AND MONDAY DUE TO A
PERSISTENT ENE FLOW AND FULL MOON LATE SUNDAY NIGHT.

&&

.CLIMATE...
SO FAR...54.71 INCHES OF RAIN OR WATER EQUIVALENT HAS FALLEN AT
CENTRAL PARK FROM JANUARY 1 THROUGH SEPTEMBER 7 OF THIS YEAR. THIS
IS 20.54 INCHES ABOVE NORMAL. JUST 3.29 INCHES OF RAIN OR WATER
EQUIVALENT IS NEEDED FOR 2011 TO TIE 1913 AS THE TENTH WETTEST YEAR
RECORDED AT CENTRAL PARK AT 58.00 INCHES SINCE 1869.

A LIST OF THE TOP TEN WETTEST YEARS AT CENTRAL PARK CAN BE FOUND ON
OUR WEBSITE AT

HTTP:/WWW.ERH.NOAA.GOV/OKX/CLIMATE/RECORDS/WETDRYYEARSMONTHS.HTML

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...FLOOD WATCH THROUGH THIS AFTERNOON FOR CTZ005.
NY...FLOOD WATCH THROUGH THIS AFTERNOON FOR NYZ067>070.
     HIGH SURF ADVISORY UNTIL 9 PM EDT THIS EVENING FOR NYZ075-080-
     081-178-179.
NJ...FLOOD WATCH THROUGH THIS AFTERNOON FOR NJZ002-004-006-103>108.
MARINE...SMALL CRAFT ADVISORY UNTIL 6 PM EDT FRIDAY FOR ANZ350-353-355.

&&

AVIATION...JC
Hazardous weather outlook, Sep 8, 2:47 AM EST, 3 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW YORK NY
347 AM EDT THU SEP 8 2011

CTZ006>012-NYZ071>074-078-079-176-177-091000-
NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-NORTHERN NEW LONDON-
SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-SOUTHERN MIDDLESEX-
SOUTHERN NEW LONDON-SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)-BRONX-
RICHMOND (STATEN ISLAND)-NORTHWESTERN SUFFOLK-NORTHEASTERN SUFFOLK-
NORTHERN QUEENS-NORTHERN NASSAU-
347 AM EDT THU SEP 8 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN CONNECTICUT AND
SOUTHEASTERN NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

CTZ005-NJZ002-004-006-103>108-NYZ067>070-091000-
NORTHERN FAIRFIELD-WESTERN PASSAIC-EASTERN PASSAIC-HUDSON-
WESTERN BERGEN-EASTERN BERGEN-WESTERN ESSEX-EASTERN ESSEX-
WESTERN UNION-EASTERN UNION-ORANGE-PUTNAM-ROCKLAND-
NORTHERN WESTCHESTER-
347 AM EDT THU SEP 8 2011

...FLOOD WATCH IN EFFECT THROUGH THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN
CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

NYZ075-080-081-178-179-091000-
KINGS (BROOKLYN)-SOUTHWESTERN SUFFOLK-SOUTHEASTERN SUFFOLK-
SOUTHERN QUEENS-SOUTHERN NASSAU-
347 AM EDT THU SEP 8 2011

...HIGH SURF ADVISORY IN EFFECT UNTIL 9 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH SURF ADVISORY.

THERE IS A HIGH RISK OF RIP CURRENTS THROUGH AT LEAST THIS
EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

HIGH SURF WILL LIKELY REMAIN INTO FRIDAY NIGHT ALONG WITH THE
HIGH RISK OF RIP CURRENTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

ANZ330-335-338-340-345-350-353-355-091000-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
NEW YORK HARBOR-PECONIC AND GARDINERS BAYS-
SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
347 AM EDT THU SEP 8 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Fairfield

When
September 8, 6:00 AM EST to 9:00 AM EST
Where
Fairfield County, 0.79 mi SSW of Mill Plain to 2.05 mi NNE of Ridgebury
Cause
Heavy Rain / Tropical System
Reported by
Newspaper
Coordinates
41.370, -73.528

Pembroke Elementary School in Danbury was closed for the day due to flooding in the building. The back parking lot at Danbury Police Headquarters on Main St. was completely flooded with several cars submerged in water up to the bottom of the windows. In Ridgefield, a portion of George Washington Hwy., as well as Shadow Lake Rd. were closed due to flooding. Total rainfall amounts across Fairfield County ranged from 2.99 inches in Success Hill to 6.39 inches in Danbury.

Flood, New Haven

When
September 8, 6:45 AM EST to 5:30 PM EST
Where
New Haven County, 1.87 mi NW of Berkshire Estates to 1.62 mi NW of South Britain
Cause
Heavy Rain / Tropical System
Reported by
Emergency Manager
Coordinates
41.448, -73.297

In Southbury, two feet of water infiltrated the first floor of 15 homes along the Pomperaug River. The river gage on the Pomperaug River at Southbury exceeded its flood stage of 9.0 ft. on 9/8/2011 at 7:45am EDT, crested at 14.78 ft. at 1:15pm EDT and fell back within its banks at 6:30 pm EDT. River Rd., River Trail and East Flat Hill Rd. also in Southbury, were closed due to following. Total rainfall amounts across New Haven County ranged from 3.04 in Oxford to 5.60 in Wallingford.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2011Every state in 2011This day in weather historyWarnings in Connecticut, September 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 359784, 359754.